Tornadoes · United States · Oklahoma · 2014
EF0 tornado, Arcadia Lake, Oklahoma, December 14, 2014
This EF0 tornado ran 0.2 miles across Oklahoma County on December 14, 2014, touching down at 5:09 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 14, 2014
- Touchdown
- 5:09 PM CST (23:09 UTC)
- Lifted
- 5:10 PM CST (23:10 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Oklahoma County
- Touchdown point
- 35.620, -97.380
- Lift-off point
- 35.622, -97.378
- Record number
- 1412141709-01
What the Weather Service recorded
A strong upper level low moved over the Southern and Central Plains region during the day on Sunday. Adequate moistening and sunshine allowed for modest instability to build within a narrow corridor across central Oklahoma. Isolated thunderstorms developed along a pacific front/dryline feature during the mid afternoon hours. These storms occasionally exhibited supercell characteristics, producing large hail and funnel clouds. One very brief tornado occurred over northeastern Oklahoma county. No damage or injuries occurred.
From KWTV helicopter video. The tornado lasted less than a minute and no damage was observed or reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:04 UTC | 22:22 UTC | Severe Thunderstorm Warning | OUN |
| 22:11 UTC | 23:00 UTC | Severe Thunderstorm Warning | OUN |
| 22:52 UTC | 23:30 UTC | Severe Thunderstorm Warning | OUN |
| 23:11 UTC | 23:29 UTC | Tornado Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Dec 14, 2:39 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 14, 2:39 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 239 PM CST SUN DEC 14 2014 .DISCUSSION... VERY IMPRESSIVE SATELLITE IMAGERY THIS AFTERNOON...AS A POTENT CUTOFF UPPER LEVEL STORM SYSTEM SLOWLY MOVES NORTHEAST ACROSS THE CENTRAL PLAINS. THIS IS HIGHLY EVIDENT IN BOTH VISIBLE AND WATER VAPOR IMAGERY WITH A LARGE SWIRL ACROSS THE TX PANHANDLE REGION. WELL SOUTH AND EAST OF THIS FEATURE...A PACIFIC FRONT/DRYLINE CONTINUES TO PUSH EASTWARD...SERVING AS A FOCUS FOR ISOLATED STORM DEVELOPMENT. RECENT TRENDS IN BOTH SATELLITE AND RADAR DATA SUGGEST THESE STORMS ARE STRUGGLING WITHIN AN ENVIRONMENT CHARACTERIZED BY MARGINAL INSTABILITY...AND STRONG LOW LEVEL AND DEEP LAYER WIND SHEAR. AS THESE WEAK UPDRAFTS MOVE EASTWARD...THEY MAY INTERSECT SLIGHTLY BETTER MOISTURE AND THERMAL INGREDIENTS...SUPPORTING PERHAPS AN INCREASED CHANCE OF SPOTTY SEVERE HAIL AND WIND. WIND PROFILES ALSO SUGGEST A VERY BRIEF WEAK TORNADO WILL NOT BE OUT OF THE QUESTION. THIS WOULD MAINLY BE THE CASE FROM I-35 EAST AND I-40 SOUTH...INCLUDING MUCH OF SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA. ONGOING SHOWER ACTIVITY FROM NORTHERN THROUGH CENTRAL AND SOUTHERN OKLAHOMA WILL CONTINUE TO WEAKEN AS IT DRIFTS INTO EASTERN OKLAHOMA. THE FRONT WILL MOVE THROUGH THE REGION TONIGHT...BRINGING IN SLIGHTLY COOLER AND MUCH DRIER AIR. THIS WILL FINALLY RID US OF FOG FOR AT LEAST A FEW DAYS THE FIRST PART OF THIS WEEK. WE SHOULD REMAIN SEASONABLY COOL AND DRY THROUGH TUESDAY. BY WEDNESDAY...MEDIUM RANGE GUIDANCE SHOWS A FAIRLY STOUT UPPER TROUGH ACROSS THE WESTERN CONUS. A SERIES OF SHORTWAVES LOOK TO ROUND THE TROUGH...BRINGING INCREASED RAIN CHANCES AND CLOUDY CONDITIONS ONCE AGAIN. AS A REINFORCING SHOT OR TWO OF COLD AIR ARRIVE BEHIND A WEAK FRONT/SFC LOW...A MIX OF WINTRY PRECIPITATION AND RAIN LOOK POSSIBLE FRIDAY AND FRIDAY NIGHT. HOWEVER...AT THIS TIME...THE LIKLIHOOD OF ACCUMULATING SNOW AND/OR ICE APPEARS VERY LOW...SO IMPACTS LOOK TO BE MINOR. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 43 51 30 47 / 10 0 0 0 HOBART OK 40 54 28 49 / 10 0 0 0 WICHITA FALLS TX 44 58 32 52 / 10 0 0 0 GAGE OK 36 48 23 46 / 10 0 0 0 PONCA CITY OK 43 49 28 44 / 30 0 0 0 DURANT OK 48 57 37 50 / 50 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/84
Hazardous weather outlook, Dec 14, 11:52 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK ISSUED BY NATIONAL WEATHER SERVICE TULSA OK 1152 AM CST SUN DEC 14 2014 OKZ004>048-050>052-TXZ083>090-151115- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1152 AM CST SUN DEC 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AS A POWERFUL STORM SYSTEM TRACKS ACROSS THE SOUTHERN PLAINS. THUNDERSTORMS ONGOING JUST WEST OF THE INTERSTATE 35 CORRIDOR WILL CONTINUE TO SPREAD EASTWARD INTO THE EASTERN HALF OF OKLAHOMA THIS AFTERNOON. A FEW STRONG TO SEVERE STORMS MAY DEVELOP ALONG AND EAST OF INTERSTATE 35...AND SOUTH OF INTERSTATE 40 LATER THIS AFTERNOON. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS OVER 55 MPH...AND SMALL HAIL. BY LATE THIS EVENING...MOST OF THE STORMS WILL BE CONFINED TO FAR EASTERN OKLAHOMA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, Dec 14, 4:48 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CST SUN DEC 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL OKLAHOMA CITY 35.47N 97.51W
12/14/2014 E1.75 INCH OKLAHOMA OK BROADCAST MEDIA
DOWNTOWN OKC, PLAZA DISTRICT
&&
OUNLocal storm report, Dec 14, 4:54 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CST SUN DEC 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL OKLAHOMA CITY 35.47N 97.51W
12/14/2014 E2.00 INCH OKLAHOMA OK PUBLIC
DOWNTOWN PLAZA DISTRICT, REPORT VIA SOCIAL MEDIA
&&
OUNSpecial weather statement, Dec 14, 4:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CST SUN DEC 14 2014
OKZ031-032-042-142330-
SEMINOLE OK-PONTOTOC OK-HUGHES OK-
457 PM CST SUN DEC 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
NORTHEASTERN PONTOTOC AND NORTHWESTERN HUGHES COUNTIES UNTIL 530 PM
CST...
AT 454 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR SASAKWA...
MOVING NORTHEAST AT 50 TO 60 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3481 9646 3490 9665 3529 9641 3529 9632
3521 9619
TIME...MOT...LOC 2254Z 211DEG 52KT 3493 9651Local storm report, Dec 14, 5:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CST SUN DEC 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 4 SE EDMOND 35.61N 97.43W
12/14/2014 E1.00 INCH OKLAHOMA OK BROADCAST MEDIA
COVERING GROUND AT I-35 AND KILPATRICK TURNPIKE
INTERCHANGE
&&
OUNSpecial weather statement, Dec 14, 5:06 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 506 PM CST SUN DEC 14 2014 OKZ027>029-142330- MCCLAIN OK-GRADY OK-CLEVELAND OK- 506 PM CST SUN DEC 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCLAIN...EAST CENTRAL GRADY AND CENTRAL CLEVELAND COUNTIES UNTIL 530 PM CST... AT 505 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF BRADLEY...MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... IN ADDITION...WEAK ROTATION HAS BEEN NOTED WITH THIS STORM...AND BRIEF FUNNEL CLOUDS MAY OCCUR AS THE STORM MOVES NORTHEAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3484 9772 3491 9781 3527 9756 3508 9732 TIME...MOT...LOC 2305Z 223DEG 35KT 3495 9769 AUSTIN
Local storm report, Dec 14, 5:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CST SUN DEC 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 5 SE EDMOND 35.60N 97.41W
12/14/2014 E1.75 INCH OKLAHOMA OK NWS EMPLOYEE
NEAR 122ND AND AIR DEPOT BLVD
&&
OUNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.2 hours before the tornado, 45 km from the path. December 14, 2014.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -119 J/kg
- Surface CAPE
- 42 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Norman, OK (KOUN), 00:00Z
0.8 hours after it, 45 km from the path. December 15, 2014.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1815 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
- 0-3 km lapse rate
- 7.4 K/km
The radar
The Norman radar (KTLX), 33 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:26 UTC | HAIL 1 | 6 Wsw Oklahoma City | Oklahoma, OK | |
| 22:35 UTC | HAIL 1.5 | 4 W Oklahoma City | Oklahoma, OK | I-40/I-44 INTERCHANGE |
| 22:45 UTC | HAIL 1.75 | Oklahoma City | Oklahoma, OK | DOWNTOWN OKC, PLAZA DISTRICT |
| 22:46 UTC | HAIL 2.12 | 1 Wsw Oklahoma City | Oklahoma, OK | AT INTERSTATE 40 AND WESTERN. |
| 22:47 UTC | HAIL 2 | Oklahoma City | Oklahoma, OK | DOWNTOWN PLAZA DISTRICT, REPORT VIA SOCIAL MEDIA |
| 22:56 UTC | HAIL 1 | 4 Se Edmond | Oklahoma, OK | COVERING GROUND AT I-35 AND KILPATRICK TURNPIKE INTERCHANGE |
| 23:02 UTC | HAIL 1.75 | 5 Se Edmond | Oklahoma, OK | NEAR 122ND AND AIR DEPOT BLVD |
| 23:09 UTC | TORNADO | 4 Sw Arcadia | Oklahoma, OK | KWTV VIDEO. LASTED LESS THAN A MINUTE. NO DAMAGE. |
| 23:35 UTC | TSTM WND GST 65 | 1 Ne Goldsby | Mcclain, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of December 14, 2014
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 14 | 5:38 PM CST | EF0 | Harper, KS | 6.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.